Hail, Marshall
- When
- June 24, 3:47 PM CST
- Where
- Marshall County, 3 mi WSW of Oketo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.953, -96.652
Thunderstorms developed on the nose of the low level jet during the early morning hours of the 24th. One rogue storm was able to drop one inch diameter hail in Marshall County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed on the nose of the low level jet during the early morning hours of the 24th. One rogue storm was able to drop one inch diameter hail in Marshall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 2:08 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 308 PM CDT TUE JUN 24 2008 .DISCUSSION... SATELLITE AND PROFILER DATA CLEARLY SHOW A MCV PROPAGATING SLOWLY EAST ACROSS SOUTHERN NEB. THIS HAS BEEN RESPONSIBLE FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. AN OLD OUTFLOW BOUNDARY NEAR I-70 IS GRADUALLY WASHING OUT AS WINDS AT TOP AND MHK SLOWLY VEER MORE TO THE SOUTH. THE BIG PICTURE STILL SHOWS AN UPPER LEVEL RIDGE CENTERED OVER NORTHERN MEXICO WITH A PROGRESSIVE WESTERLY FLOW OVER THE NORTHERN TIER OF THE U.S. FOR TONIGHT AND WEDNESDAY...EXPECT SCATTERED STORMS TO CONTINUE INTO THE EVENING AS THE MCV PROVIDES CONTINUED FORCING WITHIN A MOIST AND SOMEWHAT UNSTABLE ENVIRONMENT. ANY STORM THAT IS ABLE TO ORGANIZE MAY HAVE TO POTENTIAL FOR LARGE HAIL OR STRONG WINDS. THINK THIS IS MOST LIKELY ACROSS NORTHEAST KS WHERE DIRECTIONAL SHEAR MAY BE BETTER ALONG THE LEADING EDGE OF THE UPPER CIRCULATION. OTHERWISE THUNDERSTORM ACTIVITY OVERNIGHT SHOULD SHIFT TO THE NORTHEAST WITH THE NOSE OF THE LOW LEVEL JET REACHING INTO IA AND THE BOUNDARY LAYER STABILIZING. OVERNIGHT LOWS IN THE UPPER 60S TO AROUND 70 ARE EXPECTED WITH A SOUTHERLY COMPONENT TO THE SFC WIND KEEPING THE WARM MOIST AIR IN PLACE. FOR WEDNESDAY THERE COULD BE AN ISOLATED THUNDERSTORM OR TWO DURING THE AFTERNOON ALONG THE MOISTURE AXIS ACROSS EAST CENTRAL KS. FORECAST SOUNDINGS SHOW LITTLE INHIBITION DUE TO DAY TIME HEATING. HOWEVER THERE IS QUESTIONS AS TO COVERAGE. IF A MESO SCALE BOUNDARY IS LAID DOWN FROM OVERNIGHT CONVECTION...IT COULD ACT AS A FOCUS FOR LOW LEVEL CONVERGENCE. OTHERWISE THERE REALLY IS NOT MUCH TO KEY ON. 850 TEMPS WARM INTO THE LOWER 20C RANGE...SO HIGHS WEDNESDAY SHOULD MAKE IT INTO THE UPPER 80S AND LOWER 90 WITH MORE SUNSHINE THAN TODAY. -WOLTERS WEDNESDAY NIGHT INTO THURSDAY...UPPER PATTERN FEATURES STRONG BELT OF WESTERLY FLOW OVER THE NORTHERN CONUS WITH A BROAD RIDGE OF HIGH PRESSURE OVER THE SOUTHERN CONUS. ACROSS THE CWA...WEAK AND RELATIVELY VARIABLE/NORTHWEST MID LEVEL FLOW IS ANTICIPATED DURING THIS PERIOD. AT THE SURFACE...SOUTHERLY WINDS WILL ASSIST IN ADVECTING SLIGHTLY HIGHER DEWPOINTS INTO THE AREA. A COLD FRONT WILL SLIDE SOUTHEAST AND STALL OVER THE NE/SD BORDER INTO NORTHERN IOWA ON THURSDAY. NO WELL-DEFINED SURFACE OR UPPER AIR FEATURES ARE CURRENTLY SUGGESTED OVER THE CWA. WEAK VORTICITY MAXIMUMS...PERHAPS CONVECTIVELY INDUCED...WILL TRAVERSE THE AREA UNDERNEATH THE RIDGE. ADDITIONALLY...STRONG EML REMAINS WEST OF THE AREA (CWA H7 TEMPS AOB 11C) AND MODERATE INSTABILITY WILL BE PRESENT. CURRENT THINKING ACCOUNTS FOR BEST CHANCES OVER THE NORTHERN HALF OF THE CWA...CLOSER PROXIMITY TO COLD FRONT WHERE SOME CONVECTION MAY ATTEMPT TO SLIDE SOUTHEAST AND STRONG INSOLATION WILL YIELD A WEAK CAP DURING THE AFTERNOON/EVENING. LOW CONFIDENCE DURING THIS PERIOD AS CONVECTIVE INITIATION WILL BE STRONGLY TIED TO THE MESOSCALE WHICH HAS YET TO BE RESOLVED FROM OPERATIONAL MODELS. FRIDAY INTO THE WEEKEND...THE UPPER AIR PATTERN UNDERGOES A CHANGE ON FRIDAY AS A STRONG SHORTWAVE TROUGH DIVES SOUTHEASTWARD INTO THE WESTERN GREAT LAKES STATES. THIS WILL SEND A COLD FRONT SOUTHWARD THROUGH THE CWA FRIDAY EVENING INTO FRIDAY NIGHT. WITH DECENT MID/UPPER LEVEL SUPPORT WITH THE CWA BEING PLACED AT THE BASE OF THE TROUGH...AND STRONG CONVERGENCE AT THE SURFACE...CONVECTIVE CHANCES WILL MARKEDLY INCREASE ALONG THE BOUNDARY. STRONG/SEVERE POTENTIAL WILL ALSO BE POSSIBLE AND WILL MONITOR FUTURE MODEL RUNS ACCORDINGLY. THUNDERSTORMS SHOULD BE SOUTH OF THE INTERSTATE 70 CORRIDOR BY SUNRISE SATURDAY. DRY...COOLER AND STABLE AIR WILL ADVECT INTO THE REGION BEHIND THE COLD FRONT...QUICKLY ENDING CHANCES OF PRECIPITATION. A PLEASANT WEEKEND IS ANTICIPATED FOR PERSONS IN THE CWA WITH DRY WEATHER AND NEAR NORMAL READINGS. MONDAY INTO TUESDAY...THE COLD FRONT WILL STALL NEAR THE OZARKS INTO NORTHERN OKLAHOMA BEFORE BEGINNING TO RETREAT NORTHWARD AS THE TROUGH DEPARTS TO THE EAST AND AN UPPER LEVEL RIDGE OF HIGH PRESSURE RETURNS INTO THE CENTRAL CONUS AS THE PATTERN BECOMES MORE AMPLIFIED. SLIGHT CHANCES FOR THUNDERSTORMS INTRODUCED IN THIS PERIOD AS SURFACE WARM FRONTAL BOUNDARY COMBINED WITH RETURNING MOISTURE/INSTABILITY PROMOTES CONVECTIVE POTENTIAL. STILL...LITTLE MID/UPPER FLOW SUPPORT FOR STORMS SO DETAILS WILL BE CONFINED TO THE MESOSCALE...WITH THIS PERIOD HIGHLY VARIABLE AND SUBJECT TO CHANGE WITH TIME. NO OTHER SIGNIFICANT CHANGES IN THINKING TO DAYS 3-7. BLAIR && .AVIATION... CONFIDENCE IN SCATTERED CONVECTION MOVING INTO THE TERMINALS IS LOW. WILL HAVE TO MONITOR LATEST TRENDS INTO THE EVENING...BUT LACK OF NEW DEVELOPMENT ALONG THE MOISTURE AXIS STRETCHING BACK INTO SOUTH CENTRAL KS LEADS TO NOT INCLUDING ANY TS IN THE TAFS FOR NOW THINKING MOST OF THE ACTIVITY MAY STAY JUST NORTH CLOSER TO THE MCV CIRCULATION. SCT CB WILL LIKELY CONTINUE THROUGH SUNSET WITH SCT-BKN MID LEVEL AC. UNLESS A TS MOVES INTO A TAF...ANTICIPATE VFR CONDITIONS PREVAILING.-WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 256 PM CDT TUE JUN 24 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-252000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 256 PM CDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST KANSAS. THE PRIMARY HAZARDS EXPECTED WITH ANY THUNDERSTORMS ARE HAIL UP TO THE SIZE OF A QUARTER AND HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVING ACROSS THE AREA IN COMBINATION WITH RESIDUAL SURFACE BOUNDARIES WILL RESULT IN SLIGHT CHANCES OF THUNDERSTORMS OVER MOST OF THE AREA FROM WEDNESDAY NIGHT THROUGH THURSDAY. CHANCES FOR THUNDERSTORMS WILL INCREASE ON FRIDAY AS A COLD FRONT PUSHES THROUGH THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THUNDERSTORMS IN NORTHEAST KANSAS THIS EVENING.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 415 PM CDT TUE JUN 24 2008 KSZ009-010-242130- MARSHALL-WASHINGTON- 415 PM CDT TUE JUN 24 2008 THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 27 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OKETO AND RURAL AREAS OF NORTHEAST WASHINGTON AND NORTHWEST MARSHALL COUNTIES. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111887.